Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 324, NWS Twin Cities, MN

August 21, 20074 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2007, 7:06 PM CDT for 4 counties in Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2007, 7:06 PM CDT (00:06 UTC)
Expired
Aug 21, 2007, 7:43 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Blue Earth County, MN, Le Sueur County, MN, Rice County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 66 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:23 PM CDTHAIL 0.75Elysian, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 220006
SVRMPX
MNC013-079-131-161-220100-
/O.NEW.KMPX.SV.W.0324.070822T0006Z-070822T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
  RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 800 PM CDT

* AT 701 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 13
  MILES WEST OF WATERVILLE...OR ABOUT 8 MILES EAST OF MANKATO...AND
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LE CENTER...
  WATERVILLE...
  MONTGOMERY...
  MORRISTOWN...
  LONSDALE...

STAY INDOORS...AND AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4428 9393 4415 9388 4412 9366 4408 9348
      4423 9338 4452 9343 4441 9367

$$
3 follow-up statements
000 
WWUS53 KMPX 220023
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT TUE AUG 21 2007

MNC013-220031-
/O.CAN.KMPX.SV.W.0324.000000T0000Z-070822T0100Z/
BLUE EARTH MN-
721 PM CDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLUE EARTH 
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
STAY ALERT FOR POSSIBLE ADDITIONAL WARNINGS THROUGH THE EVENING.

LAT...LON 4435 9357 4420 9363 4417 9353 4418 9341
      4421 9329 4429 9319 4447 9324 4446 9334
      4443 9344

$$

MNC079-131-161-220100-
/O.CON.KMPX.SV.W.0324.000000T0000Z-070822T0100Z/
LE SUEUR MN-RICE MN-WASECA MN-
721 PM CDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT 
FOR NORTHERN WASECA...RICE AND LE SUEUR COUNTIES...

AT 718 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE TWO SEVERE 
THUNDERSTORMS...BOTH CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE 
STRONGER STORM WAS LOCATED 5 MILES NORTHEAST OF KILKENNY...OR ABOUT 
7 MILES SOUTHEAST OF MONTGOMERY...AND MOVING NORTHEAST AT 55 MPH. 
THE OTHER STORM WAS LOCATED NEAR WATERVILLE AND MOVING EAST AT 45 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WARSAW...BRIDGEWATER...
MORRISTOWN...KILKENNY...FARIBAULT...AND INTERSTATE 35 IN RICE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4435 9357 4420 9363 4417 9353 4418 9341
      4421 9329 4429 9319 4447 9324 4446 9334
      4443 9344

$$
000 
WWUS53 KMPX 220034
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT TUE AUG 21 2007

MNC079-161-220042-
/O.CAN.KMPX.SV.W.0324.000000T0000Z-070822T0100Z/
LE SUEUR MN-WASECA MN-
732 PM CDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASECA AND LE SUEUR 
COUNTIES IS CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
COUNTIES. REMAIN ALERT FOR POSSIBLE WARNINGS AS THUNDERSTORMS 
CONTINUE TO REDEVELOP THIS EVENING.

LAT...LON 4436 9344 4422 9346 4420 9323 4419 9313
      4438 9305 4447 9306 4447 9324 4445 9334
      4442 9337

$$

MNC131-220100-
/O.CON.KMPX.SV.W.0324.000000T0000Z-070822T0100Z/
RICE MN-
732 PM CDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR RICE COUNTY...

AT 731 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE TWO SEVERE 
THUNDERSTORMS...BOTH CAPABLE OF NOW PRODUCING PENNY SIZE HAIL.  ONE 
STORM WAS LOCATED NEAR BRIDGEWATER...OR ABOUT OVER NORTHFIELD...AND 
MOVING EAST AT 55 MPH. ANOTHER WAS LOCATED IN THE SOUTHERN PART OF 
THE COUNTY 3 MILES SOUTH OF WARSAW AND MOVING EAST AT 45 MPH. AT 718 
PM CDT...DIME SIZE HAIL WAS REPORTED IN ELYSIAN WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE WARSAW...RUSKIN...
BRIDGEWATER...NORTHFIELD...NERSTRAND...MORRISTOWN...FARIBAULT AND
DUNDAS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4436 9344 4422 9346 4420 9323 4419 9313
      4438 9305 4447 9306 4447 9324 4445 9334
      4442 9337

$$
000 
WWUS53 KMPX 220043
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT TUE AUG 21 2007

MNC131-220052-
/O.CAN.KMPX.SV.W.0324.000000T0000Z-070822T0100Z/
RICE MN-
742 PM CDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR RICE COUNTY IS CANCELLED...

DOPPLER RADAR HAS INDICATED THAT THE STORMS WHICH PROMPTED THE 
WARNING HAVE WEAKENED TO BELOW SEVERE LIMITS. THUS THE WARNING HAS 
BEEN CANCELLED. MORE STORMS ARE POSSIBLE THROUGH THE REMAINDER OF 
THE EVENING INTO EARLY OVERNIGHT. STAY ALERT FOR POSSIBLE ADDITIONAL 
WARNINGS.

LAT...LON 4436 9344 4422 9346 4420 9323 4419 9313
      4438 9305 4447 9306 4447 9324 4445 9334
      4442 9337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:38 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 21, 3:38 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CDT TUE AUG 21 2007

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES THROUGH AT LEAST LATE THURSDAY
WITH ACTIVE AND WET CONDITIONS CONTINUING FOR SOME AREAS. UPPER
SHORT WAVE TROUGH IS CROSSING THE CWA THIS AFTERNOON KICKING OFF
AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL
MINNESOTA. SFC WARM FRONT REMAINS ACROSS FAR NORTHERN IOWA AT 20Z.
MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT IS OVER IOWA THIS
EVENING WHERE LOW LEVEL WARM ADVECTION MAXIMIZES IN CONJUNCTION
WITH BAND OF FRONTOGENETICAL FORCING AND STRONG THICKNESS
DIFFLUENCE. 1000-300 MB THICKNESS ORIENTATION SHOWS THAT SHOWER
AND THUNDERSTORMS WILL MOVE EAST NORTHEASTWARD...BUT THE BEST
COVERAGE OF HEAVY RAINFALL SHOULD STAY JUST TO THE SOUTH AND EAST
OF THE CWA. HOWEVER...HAVE LIKELY POPS IN THE FAR SOUTH LATE THIS
EVENING IN ANTICIPATION NORTHERN FRINGE OF STRONG CONVECTION
IMPACTING THOSE AREAS. WILL KEEP CURRENT FLASH FLOOD WATCH IN
EFFECT BECAUSE HEAVY RAINFALL RATES WILL CERTAINLY BE POSSIBLE.
OTHER CONCERN FOR TONIGHT IS DENSE FOG. WEAK PRESSURE GRADIENT
WILL SETTLE OVER MUCH OF THE AREA WITH LIGHT WINDS FAVORING A
SOUTHEAST COMPONENT. WITH HIGH LOW LEVEL MOISTURE CONTINUING TO BE
IN PLACE EXPECT FOG DEVELOPMENT ONCE AGAIN. HAVE INCLUDED AREAS OF
FOG IN THE GRIDS AND WILL ALERT EVENING SHIFT TO POTENTIAL FOR
DENSE FOG ADVISORY OVERNIGHT.

WEAK HIGH PRESSURE MAY ALLOW FOR A BRIEF DRY PERIOD WEDNESDAY BEFORE
ANOTHER LOW DEVELOPS TO THE SOUTHWEST PUSHING WARM FRONT BACK
TOWARDS THE AREA. BETTER INSTABILITY MOVES FURTHER NORTHWARD INTO
THE CWA WEDNESDAY EVENING ALLOWING A BETTER CHANCE FOR
SHOWER/THUNDER DEVELOPMENT. MAIN FOCUS WILL ONCE AGAIN BE ACROSS
NORTH CENTRAL IOWA WHERE LOW AND MID LEVEL WARM ADVECTION MAXIMIZE
WITH ATTENDANT FN VECTOR DIVERGENCE IN ZONE OF DIFFLUENT THICKNESS.
THUS EXPECT CONVECTIVE COMPLEX TO DEVELOP AND MOVE EAST NORTHEAST
ACROSS THE SOUTHERN CWA ONCE AGAIN. WILL LIKELY NEED TO HAVE
ADDITIONAL FLASH FLOOD WATCH FOR THAT TIME PERIOD. ANOTHER SFC LOW
MOVES ACROSS IOWA FRIDAY...BUT BOUNDARY MAY HAVE BEEN ABLE TO SLIP A
BIT FURTHER SOUTH DUE TO EARLY THURSDAY CONVECTION. SOUTHERN AND
EASTERN CWA WILL HAVE THE GREATEST RISK OF RAIN...BUT BULK OF
ACTIVITY APPEARS FURTHER SOUTH AT THIS TIME.

PLEASANT WEATHER LOOKS TO FINALLY RETURN TO THE AREA FOR THE WEEKEND
AS HIGH PRESSURE SETTLES INTO THE PLAINS AND CRESTS OVER THE AREA
INTO SUNDAY. UPPER PATTERN FLATTENS OUT AND SFC LOW PRESSURE BUILDS
OFF TO THE WEST ONCE AGAIN GOING INTO MONDAY. SOUTHERLY SFC FLOW WILL
BRING HIGHER MOISTURE LEVELS BACK INTO THE CWA THOUGH MONDAY.
PASSAGE OF UPPER LEVEL SHORT WAVES WILL BECOME POSSIBLE AHEAD OF THE
LOW BRINGING PRECIP CHANCES BACK TO THE AREA MONDAY NIGH

&&

.AVIATION.../18Z TAF ISSUANCE/
SURFACE TROF CURRENTLY ALONG THE MN/WI BORDER WILL CONTINUE MOVING
VERY SLOWLY EASTWARD THIS AFTERNOON AND DISSIPATE. N TO NW WINDS
IN THE WAKE OF THE TROF AT KMSP FOR A TIME THIS AFTERNOON BEFORE
GOING NEARLY CALM LATE AFTERNOON. WEAK SURFACE HIGH CENTERED NEAR
KSTC WITH NEARLY CALM WINDS ACROSS CENTRAL MN. FLOW TURNS ESE OVER
FAR WESTERN MN AS YET ANOTHER SURFACE BOUNDARY APPROACHES. CLEARING
OF CEILINGS BELOW 1000 FEET IS OCCURRING AT A PRETTY GOOD PACE FOR
THE MN TAF SITES WITH KMSP BEING THE LAST. THE WI SITES EXPECTED
TO REMAIN DOWN THROUGH THE AFTERNOON. TWO CONCERNS THIS PACKAGE.
THE FIRST WILL BE THE REESTABLISHMENT OF THE WARM FRONT OVER IA
THIS EVENING. THIS SHOULD FOCUS TSRA SOUTH OF THE TAF SITES
THROUGH THE PERIOD. THE SECOND CONCERN IS DENSE FOG AND LOW
CEILINGS/VISIBILITIES EARLY WEDNESDAY MORNING. INDICATED ALL BUT
KMSP AS HAVING CHANCES FOR CEILINGS BELOW 1000 AND VISIBILITIES
BELOW 1 MILE TOWARD DAYBREAK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA
     COUNTY(IES).

WI...NONE.
&&

MDB/RAH
Hazardous weather outlook, Aug 21, 4:16 AM CDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE AUG 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL BE
POSSIBLE AGAIN TODAY AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE HIGHEST RAINFALL
AMOUNTS ARE EXPECTED ALONG AND SOUTH OF A MEDFORD TO FAIRMONT
LINE. DUE TO THE HIGHLY SATURATED GROUND CONDITIONS ACROSS SOUTH
CENTRAL MINNESOTA...ANY PROLONGED THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF CAUSING FLASH FLOODING.

IN ADDITION...THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED DURING THE WORK
WEEK. THERE IS THE POTENTIAL FOR SEVERE STORMS ACROSS SOUTH
CENTRAL MINNESOTA AGAIN ON WEDNESDAY INTO THURSDAY...WITH HEAVY
RAINFALL AND RESULTANT FLOODING A CONTINUED THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
MINNESOTA THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SPOTTERS
AND COOPERATIVE OBSERVERS ARE URGED TO REPORT RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:08 PM CDTSevere Thunderstorm WarningMPXFreeborn67 min
Aug 21, 8:42 PM CDTFlash Flood WarningMPXFaribault, Freeborn3 hr
Aug 22, 3:21 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 6 more33 hr
Aug 22, 3:25 AM CDTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more7 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.